×

Probabilistic Waring problems for finite simple groups. (English) Zbl 1448.20063

Summary: The probabilistic Waring problem for finite simple groups asks whether every word of the form \(w_1w_2\), where \(w_1\) and \(w_2\) are non-trivial words in disjoint sets of variables, induces almost uniform distributions on finite simple groups with respect to the \(L^1\) norm. Our first main result provides a positive solution to this problem.
We also provide a geometric characterization of words inducing almost uniform distributions on finite simple groups of Lie type of bounded rank, and study related random walks.
Our second main result concerns the probabilistic \(L^\infty\) Waring problem for finite simple groups. We show that for every \(l\geq 1\), there exists (an explicit) \(N=N(l)=O(l^4)\), such that if \(w_1,\dots,w_N\) are non-trivial words of length at most \(l\) in pairwise disjoint sets of variables, then their product \(w_1\cdots w_N\) is almost uniform on finite simple groups with respect to the \(L^\infty\) norm. The dependence of \(N\) on \(l\) is genuine. This result implies that, for every word \(w=w_1\cdots w_N\) as above, the word map induced by \(w\) on a semisimple algebraic group over an arbitrary field is a flat morphism.
Applications to representation varieties, subgroup growth, and random generation are also presented. In particular, we show that, for certain one-relator groups \(\Gamma \), a random homomorphism from \(\Gamma \) to a finite simple group \(G\) is surjective with probability tending to \(1\) as \(|G| \to \infty \).

MSC:

20P05 Probabilistic methods in group theory
20D06 Simple groups: alternating groups and groups of Lie type
20C33 Representations of finite groups of Lie type
20G40 Linear algebraic groups over finite fields
PDFBibTeX XMLCite
Full Text: DOI arXiv

References:

[1] Larsen, Michael; Shalev, Aner, Word maps and {W}aring type problems, J. Amer. Math. Soc.. Journal of the American Mathematical Society, 22, 437-466, (2009) · Zbl 1206.20014 · doi:10.1090/S0894-0347-08-00615-2
[2] Aizenbud, Avraham; Avni, Nir, Representation growth and rational singularities of the moduli space of local systems, Invent. Math.. Inventiones Mathematicae, 204, 245-316, (2016) · Zbl 1401.14057 · doi:10.1007/s00222-015-0614-8
[3] Benyash-Krivets, V. V.; Chernousov, V. I., Varieties of representations of fundamental groups of compact nonoriented surfaces, Mat. Sb.. Rossi\u{\i}skaya Akademiya Nauk. Matematicheski\u{\i} Sbornik, 188, 47-92, (1997) · Zbl 0960.57001 · doi:10.1070/SM1997v188n07ABEH000242
[4] Borel, A., On free subgroups of semisimple groups, Enseign. Math. (2). L’Enseignement Math\'{e}matique. Revue Internationale. 2e S\'{e}rie, 29, 151-164, (1983) · Zbl 0533.22009 · doi:10.5169/seals-52977
[5] Cocke, William; Ho, Meng-Che, The probability distribution of word maps on finite groups, J. Algebra. Journal of Algebra, 518, 440-452, (2019) · Zbl 1467.20021 · doi:10.1016/j.jalgebra.2018.10.022
[6] Deligne, Pierre, La conjecture de {W}eil. {II}, Inst. Hautes \'{E}tudes Sci. Publ. Math.. Institut des Hautes \'{E}tudes Scientifiques. Publications Math\'{e}matiques, 137-252, (1980) · Zbl 0456.14014
[7] Dixon, John D.; Mortimer, Brian, Permutation Groups, Grad. Texts in Math., 163, xii+346 pp., (1996) · Zbl 0951.20001 · doi:10.1007/978-1-4612-0731-3
[8] Erd\H{o}s, P.; Tur\'{a}n, P., On some problems of a statistical group-theory. {I}, Z. Wahrscheinlichkeitstheorie und Verw. Gebiete, 4, 175-186, (1965) · Zbl 0137.25602 · doi:10.1007/BF00536750
[9] Fujiwara, Kazuhiro, Rigid geometry, {L}efschetz-{V}erdier trace formula and {D}eligne’s conjecture, Invent. Math.. Inventiones Mathematicae, 127, 489-533, (1997) · Zbl 0920.14005 · doi:10.1007/s002220050129
[10] Fulman, Jason; Guralnick, Robert, Bounds on the number and sizes of conjugacy classes in finite {C}hevalley groups with applications to derangements, Trans. Amer. Math. Soc.. Transactions of the American Mathematical Society, 364, 3023-3070, (2012) · Zbl 1256.20048 · doi:10.1090/S0002-9947-2012-05427-4
[11] Garion, Shelly; Larsen, Michael; Lubotzky, Alexander, Beauville surfaces and finite simple groups, J. Reine Angew. Math.. Journal f\`“{u}r die Reine und Angewandte Mathematik. [Crelle”s Journal], 666, 225-243, (2012) · Zbl 1255.20008 · doi:10.1515/CRELLE.2011.117
[12] Garion, Shelly; Shalev, Aner, Commutator maps, measure preservation, and {\(T\)}-systems, Trans. Amer. Math. Soc.. Transactions of the American Mathematical Society, 361, 4631-4651, (2009) · Zbl 1182.20015 · doi:10.1090/S0002-9947-09-04575-9
[13] Gluck, David, Character value estimates for nonsemisimple elements, J. Algebra. Journal of Algebra, 155, 221-237, (1993) · Zbl 0771.20009 · doi:10.1006/jabr.1993.1041
[14] Goldman, William M., Topological components of spaces of representations, Invent. Math.. Inventiones Mathematicae, 93, 557-607, (1988) · Zbl 0655.57019 · doi:10.1007/BF01410200
[15] Grothendieck, A., \'{E}l\'{e}ments de g\'{e}om\'{e}trie alg\'{e}brique. {IV}. \'{E}tude locale des sch\'{e}mas et des morphismes de sch\'{e}mas. {I}, Inst. Hautes \'{E}tudes Sci. Publ. Math.. Institut des Hautes \'{E}tudes Scientifiques. Publications Math\'{e}matiques, 20, 5-259, (1964) · Zbl 0136.15901
[16] Grothendieck, A., \'{E}l\'{e}ments de g\'{e}om\'{e}trie alg\'{e}brique. {IV}. \'{E}tude locale des sch\'{e}mas et des morphismes de sch\'{e}mas. {II}, Inst. Hautes \'{E}tudes Sci. Publ. Math.. Institut des Hautes \'{E}tudes Scientifiques. Publications Math\'{e}matiques, 24, 5-231, (1965) · Zbl 0135.39701
[17] Grothendieck, A., \'{E}l\'{e}ments de g\'{e}om\'{e}trie alg\'{e}brique. {IV}. \'{E}tude locale des sch\'{e}mas et des morphismes de sch\'{e}mas. {III}, Inst. Hautes \'{E}tudes Sci. Publ. Math.. Institut des Hautes \'{E}tudes Scientifiques. Publications Math\'{e}matiques, 28, 5-255, (1966) · Zbl 0144.19904
[18] Grothendieck, A., \'{E}l\'{e}ments de g\'{e}om\'{e}trie alg\'{e}brique. {IV}. \'{E}tude locale des sch\'{e}mas et des morphismes de sch\'{e}mas {IV}, Inst. Hautes \'{E}tudes Sci. Publ. Math.. Institut des Hautes \'{E}tudes Scientifiques. Publications Math\'{e}matiques, 32, 5-361, (1967) · Zbl 0153.22301
[19] Guralnick, Robert M.; Larsen, Michael; Tiep, Pham Huu, Representation growth in positive characteristic and conjugacy classes of maximal subgroups, Duke Math. J.. Duke Mathematical Journal, 161, 107-137, (2012) · Zbl 1244.20007 · doi:10.1215/00127094-1507300
[20] Guralnick, Robert M.; Larsen, Michael; Tiep, Pham Huu, Character levels and character bounds, (2017) · Zbl 1481.20039
[21] Guralnick, Robert M.; Larsen, Michael; Tiep, Pham Huu, Character levels and character bounds for finite classical groups, (2019) · Zbl 1481.20039
[22] Guralnick, Robert M.; Tiep, Pham Huu, Lifting in {F}rattini covers and a characterization of finite solvable groups, J. Reine Angew. Math.. Journal f\`“{u}r die Reine und Angewandte Mathematik. [Crelle”s Journal], 708, 49-72, (2015) · Zbl 1343.20022 · doi:10.1515/crelle-2013-0085
[23] Humphreys, James E., Conjugacy Classes in Semisimple Algebraic Groups, Math. Surveys Monogr., 43, xviii+196 pp., (1995) · Zbl 0834.20048
[24] James, Gordon; Kerber, Adalbert, The Representation Theory of the Symmetric Group, Encyclopedia Math Appl., 16, xxviii+510 pp., (1981) · Zbl 1159.20012
[25] Kantor, William M., Permutation representations of the finite classical groups of small degree or rank, J. Algebra. Journal of Algebra, 60, 158-168, (1979) · Zbl 0422.20033 · doi:10.1016/0021-8693(79)90112-1
[26] Kleidman, Peter; Liebeck, Martin, The Subgroup Structure of the Finite Classical Groups, London Math. Soc. Lecture Note Ser., 129, x+303 pp., (1990) · Zbl 0697.20004 · doi:10.1017/CBO9780511629235
[27] Larsen, Michael; Shalev, Aner, Characters of symmetric groups: sharp bounds and applications, Invent. Math.. Inventiones Mathematicae, 174, 645-687, (2008) · Zbl 1166.20009 · doi:10.1007/s00222-008-0145-7
[28] Liebeck, Martin W.; Shalev, Aner, Fuchsian groups, coverings of {R}iemann surfaces, subgroup growth, random quotients and random walks, J. Algebra. Journal of Algebra, 276, 552-601, (2004) · Zbl 1068.20052 · doi:10.1016/S0021-8693(03)00515-5
[29] Larsen, Michael; Shalev, Aner, Fibers of word maps and some applications, J. Algebra. Journal of Algebra, 354, 36-48, (2012) · Zbl 1258.20011 · doi:10.1016/j.jalgebra.2011.10.040
[30] Larsen, Michael; Shalev, Aner, On the distribution of values of certain word maps, Trans. Amer. Math. Soc.. Transactions of the American Mathematical Society, 368, 1647-1661, (2016) · Zbl 1347.20081 · doi:10.1090/tran/6389
[31] Larsen, Michael; Shalev, Aner; Tiep, Pham Huu, The {W}aring problem for finite simple groups, Ann. of Math. (2). Annals of Mathematics. Second Series, 174, 1885-1950, (2011) · Zbl 1283.20008 · doi:10.4007/annals.2011.174.3.10
[32] Liebeck, Martin W.; Martin, Benjamin M. S.; Shalev, Aner, On conjugacy classes of maximal subgroups of finite simple groups, and a related zeta function, Duke Math. J.. Duke Mathematical Journal, 128, 541-557, (2005) · Zbl 1103.20010 · doi:10.1215/S0012-7094-04-12834-9
[33] Liebeck, Martin W.; Shalev, Aner, The probability of generating a finite simple group, Geom. Dedicata. Geometriae Dedicata, 56, 103-113, (1995) · Zbl 0836.20068 · doi:10.1007/BF01263616
[34] Liebeck, Martin W.; Shalev, Aner, Character degrees and random walks in finite groups of {L}ie type, Proc. London Math. Soc. (3). Proceedings of the London Mathematical Society. Third Series, 90, 61-86, (2005) · Zbl 1077.20020 · doi:10.1112/S0024611504014935
[35] Liebeck, Martin W.; Shalev, Aner, Fuchsian groups, finite simple groups and representation varieties, Invent. Math.. Inventiones Mathematicae, 159, 317-367, (2005) · Zbl 1134.20059 · doi:10.1007/s00222-004-0390-3
[36] Liebeck, Martin W.; Shalev, Aner, Character degrees and random walks in finite groups of {L}ie type, Proc. London Math. Soc. (3). Proceedings of the London Mathematical Society. Third Series, 90, 61-86, (2005) · Zbl 1077.20020 · doi:10.1112/S0024611504014935
[37] Lubotzky, Alexander; Segal, Dan, Subgroup Growth, Progr. Math., 212, xxii+453 pp., (2003) · Zbl 1071.20033 · doi:10.1007/978-3-0348-8965-0
[38] M\"{u}ller, Thomas W.; Puchta, Jan-Christoph, Character theory of symmetric groups and subgroup growth of surface groups, J. London Math. Soc. (2). Journal of the London Mathematical Society. Second Series, 66, 623-640, (2002) · Zbl 1059.20021 · doi:10.1112/S0024610702003599
[39] Rapinchuk, A. S.; Benyash-Krivetz, V. V.; Chernousov, V. I., Representation varieties of the fundamental groups of compact orientable surfaces, Israel J. Math.. Israel Journal of Mathematics, 93, 29-71, (1996) · Zbl 0857.14012 · doi:10.1007/BF02761093
[40] Segal, Dan, Words: Notes on Verbal Width in Groups, London Math. Soc. Lecture Note Ser., 361, xii+121 pp., (2009) · Zbl 1198.20001 · doi:10.1017/CBO9781139107082
[41] Serre, {\relax J-P}, Zeta and {\(L\)} functions. Arithmetical {A}lgebraic {G}eometry, 82-92, (1965) · Zbl 0171.19602
[42] Shalev, Aner, Word maps, conjugacy classes, and a noncommutative {W}aring-type theorem, Ann. of Math. (2). Annals of Mathematics. Second Series, 170, 1383-1416, (2009) · Zbl 1203.20013 · doi:10.4007/annals.2009.170.1383
[43] Shalev, Aner, Some results and problems in the theory of word maps. Erd\"{o}s Centennial, Bolyai Soc. Math. Stud., 25, 611-649, (2013) · Zbl 1321.20032 · doi:10.1007/978-3-642-39286-3_22
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.